Taiwanese Journal of Mathematics

Stratifying Lie Strata of Hilbert Modular Varieties

Chia-Fu Yu, Ching-Li Chai, and Frans Oort

Advance publication

This article is in its final form and can be cited using the date of online publication and the DOI.

Full-text: Open access


In this survey we explain a stratification of a Hilbert modular variety $\mathscr{M}_{E}$ in characteristic $p \gt 0$ attached to a totally real number field $E$. This stratification refines the stratification of $\mathscr{M}_{E}$ by Lie type, and has the property that many strata are central leaves in $\mathscr{M}_{E}$, called distinguished central leaves.

In the case when the totally real field $E$ is unramified above $p$, this stratification reduces to the stratification of $\mathscr{M}_{E}$ by $\alpha$-type first introduced by Goren and Oort and studied by Yu, and coincides with the EO stratification on $\mathscr{M}_{E}$. Moreover it is known that every non-supersingular $\alpha$-stratum of $\mathscr{M}_{E}$ is irreducible. To treat the general case where $E$ may be ramified above $p$, a key ingredient is the notion of congruity, a $p$-adic numerical invariant for abelian varieties with real multiplication by $\mathcal{O}_E$ in characteristic $p$. For every Lie stratum $\mathcal{N}_{\underline{e}}$ on $\mathscr{M}_{E}$, this new invariant defines a finite number of locally closed subsets $\mathcal{Q}_{\underline{c}}(\mathcal{N}_{\underline{e}})$, and $\mathcal{N}_{\underline{e}}$ is the disjoint union of these Lie-congruity strata $\mathcal{Q}_{\underline{c}}(\mathcal{N}_{\underline{e}})$ in $\mathcal{N}_{\underline{e}}$.

The incidence relation between the Lie-congruity strata enables one to show that the prime-to-$p$ Hecke correspondences operate transitively on the set of all irreducible components of any distinguished central leaf in $\mathscr{M}_{E}$, see Theorems 7.1, 8.1 and 9.1. The Hecke transitivity implies, according to the method of prime-to-$p$ monodromy of Hecke invariant subvarieties, that every non-supersingular distinguished central leaf in a Hilbert modular variety $\mathscr{M}_{E}$ is irreducible. The last irreducibility result is a key ingredient of the proof the Hecke orbit conjecture for Siegel modular varieties.

Article information

Taiwanese J. Math., Advance publication (2020), 46 pages.

First available in Project Euclid: 23 April 2020

Permanent link to this document

Digital Object Identifier

Primary: 14G35: Modular and Shimura varieties [See also 11F41, 11F46, 11G18] 14K10: Algebraic moduli, classification [See also 11G15]

Hilbert modular varieties Hecke orbits stratifications


Yu, Chia-Fu; Chai, Ching-Li; Oort, Frans. Stratifying Lie Strata of Hilbert Modular Varieties. Taiwanese J. Math., advance publication, 23 April 2020. doi:10.11650/tjm/200305. https://projecteuclid.org/euclid.twjm/1587607212

Export citation


  • F. Andreatta and E. Z. Goren, Geometry of Hilbert modular varieties over totally ramified primes, Int. Math. Res. Not. 2003 (2003), no. 33, 1786–1835.
  • O. Blumenthal, Über Modulfunktionen von mehreren Veränderlichen, Math. Ann. 56 (1903), no. 4, 509–548.
  • ––––, Über Modulfunktionen von mehreren Veränderlichen, Math. Ann. 58 (1904), no. 4, 497–527.
  • C.-L. Chai, Every ordinary symplectic isogeny class in positive characteristic is dense in the moduli, Invent. Math. 121 (1995), no. 3, 439–479.
  • ––––, Hecke orbits on Siegel modular varieties, in: Geometric Methods in Algebra and Number Theory, 71–107, Progr. Math. 235, Birkhäuser Boston, Boston, MA, 2005.
  • ––––, Monodromy of Hecke-invariant subvarieties, Pure Appl. Math. Q. 1 (2005), no. 2, 291–303.
  • ––––, A rigidity result for $p$-divisible formal groups, Asian J. Math. 12 (2008), no. 2, 193–202.
  • C.-L. Chai, B. Conrad and F. Oort, Complex Multiplication and Lifting Problems, Mathematical Surveys and Monographs 195, American Mathematical Society, Providence, RI, 2014.
  • C.-L. Chai and F. Oort, Hecke orbits, in preparation, draft chapters available, www.math.upenn.edu/~chai.
  • ––––, Hypersymmetric abelian varieties, Pure Appl. Math. Q. 2 (2006), no. 1, 1–27.
  • ––––, The Hecke orbit conjecture: A survey and outlook, in: Open Problems in Arithmetic Algebraic Geometry, 235–262, Adv. Lect. Math. (ALM) 46, Int. Press, Somerville, MA, 2019.
  • C.-L. Chai and C.-F. Yu, Fine structures and Hecke orbit problems of Hilbert-Blumenthal varieties, Unpublished manuscript, (2004), 31 pp.
  • P. Deligne and G. Pappas, Singularités des espaces de modules de Hilbert, en les caractéristiques divisant le discriminant, Composition Math. 90 (1994), no. 1, 59–79.
  • E. Z. Goren and F. Oort, Stratifications of Hilbert modular varieties, J. Algebraic Geom. 9 (2000), no. 1, 111–154.
  • U. Görtz and M. Hoeve, Ekedahl-Oort strata and Kottwitz-Rapoport strata, J. Algebra 351 (2012), 160–174.
  • U. Görtz and C.-F. Yu, Supersingular Kottwitz-Rapoport strata and Deligne-Lusztig varieties, J. Inst. Math. Jussieu 9 (2010), no. 2, 357–390.
  • ––––, The supersingular locus in Siegel modular varieties with Iwahori level structure, Math. Ann. 353 (2012), no. 2, 465–498.
  • P. Hamacher, The dimension of affine Deligne-Lusztig varieties in the affine Grassmannian, Int. Math. Res. Not. IMRN 2015 (2015), no. 23, 12804–12839.
  • ––––, The geometry of Newton strata in the reduction modulo $p$ of Shimura varieties of PEL type, Duke Math. J. 164 (2015), no. 15, 2809–2895.
  • P. Hamacher and E. Viehmann, Irreducible components of minuscule affine Deligne-Lusztig varieties, Algebra Number Theory 12 (2018), no. 7, 1611–1634.
  • X. He and M. Rapoport, Stratifications in the reduction of Shimura varieties, Manuscripta Math. 152 (2017), no. 3-4, 317–343.
  • R. E. Kottwitz, Isocrystals with additional structure, Compositio Math. 56 (1985), no. 2, 201–220.
  • ––––, Points on some Shimura varieties over finite fields, J. Amer. Math. Soc. 5 (1992), no. 2, 373–444.
  • ––––, Isocrystals with additional structure II, Compositio Math. 109 (1997), no. 3, 255–339.
  • R. Kottwitz and M. Rapoport, Minuscule alcoves for $\operatorname{GL}_{n}$ and $G\operatorname{Sp}_{2n}$, Manuscripta Math. 102 (2000), no. 4, 403–428.
  • H. Maass, Über Gruppen von hyperabelschen Transformationen, S.-B. Heidelberger Akad. Wiss. 1940 (1940), no. 2, 26 pp.
  • B. C. Ngô and A. Genestier, Alcôves et $p$-rang des variétés abéliennes, Ann. Inst. Fourier (Grenoble) 52 (2002), no. 6, 1665–1680.
  • F. Oort, A stratification of a moduli space of polarized abelian varieties in positive characteristic, in: Moduli of Curves and Abelian Varieties, 47–64, Aspects Math. E33, Friedr. Vieweg, Braunschweig, 1999.
  • ––––, A stratification of a moduli space of abelian varieties, in: Moduli of Abelian Varieties (Texel Island, 1999), 345–416, Progr. Math. 195, Birkhäuser, Basel, 2001.
  • ––––, Foliations in moduli spaces of abelian varieties, J. Amer. Math. Soc. 17 (2004), no. 2, 267–296.
  • ––––, Minimal $p$-divisible groups, Ann. of Math. (2) 161 (2005), no. 2, 1021–1036.
  • ––––, Foliations in moduli spaces of abelian varieties and dimension of leaves, in: Algebra, Arithmetic, and Geometry: in honor of Yu. I. Manin, Vol. II, 465–501, Progr. Math. 270, Birkhäuser Boston, Boston, MA, 2009.
  • M. Rapoport, Compactifications de l'espace de modules de Hilbert-Blumenthal, Compositio Math. 36 (1978), no. 3, 255–335.
  • M. Rapoport and Th. Zink, Period Spaces for $p$-divisible Groups, Annals of Mathematics Studies 141, Princeton University Press, Princeton, NJ, 1996.
  • G. Van Der Geer, Hilbert Modular Surfaces, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) 16, Springer-Verlag, Berlin, 1988.
  • E. Viehmann and T. Wedhorn, Ekedahl-Oort and Newton strata for Shimura varieties of PEL type, Math. Ann. 356 (2013), no. 4, 1493–1550.
  • L. Xiao and X. Zhu, Cycles on Shimura varieties via geometric Satake, arXiv:1707.05700.
  • C.-F. Yu, On reduction of Hilbert-Blumenthal varieties, Ann. Inst. Fourier (Grenoble) 53 (2003), no. 7, 2105–2154.
  • ––––, On the supersingular locus in Hilbert-Blumenthal $4$-folds, J. Algebraic Geom. 12 (2003), no. 4, 653–698.
  • ––––, Discrete Hecke orbit problems for Hilbert-Blumenthal varieties, NCTS-TPE technical report 2006-001, November 10, 2004, 20 pp.
  • ––––, On the mass formula of supersingular abelian varieties with real multiplications, J. Aust. Math. Soc. 78 (2005), no. 3, 373–392.
  • ––––, Irreducibility of the Hilbert-Blumenthal moduli spaces with parahoric level structure, J. Reine Angew. Math. 635 (2009), 187–211.